Alert archive / South Dakota / Wind Advisories in 2013

Wind Advisory 13, NWS Aberdeen, SD

May 31, 2013Jones County, Lyman County, South Dakota

NWS Aberdeen, SD issued this wind advisory at May 31, 2013, 3:52 AM CDT for Jones County, Lyman County, South Dakota. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 31, 2013, 3:52 AM CDT (08:52 UTC)
Expired
May 31, 2013, 6:44 PM CDT
In force
15 hr
Issued by
NWS Aberdeen, SD

Counties Jones County, SD, Lyman County, SD

The radar

The Rapid City radar (KUDX), 206 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2013-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2013-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

629 
WWUS73 KABR 310852
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
352 AM CDT FRI MAY 31 2013

...WINDY CONDITIONS ACROSS SOUTH CENTRAL SOUTH DAKOTA...

.A LOW PRESSURE SYSTEM OVER SOUTH DAKOTA THIS MORNING WILL MOVE
EAST THROUGH THE DAY. GUSTY WEST TO NORTHWEST WINDS WILL ACCOMPANY
THIS STORM SYSTEM THROUGH THE DAY ACROSS THE I-90 REGION OF SOUTH
CENTRAL SOUTH DAKOTA.

SDZ045-048-312100-
/O.NEW.KABR.WI.Y.0013.130531T0852Z-130601T0000Z/
JONES-LYMAN-
INCLUDING THE CITIES OF...MURDO...PRESHO
352 AM CDT FRI MAY 31 2013

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...GUSTY WINDS ARE ONGOING AND WILL CONTINUE THROUGH THE
  DAY.

* WINDS...WEST TO NORTHWEST WINDS FROM 25 TO 35 MPH GUSTING TO 40
  TO 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
TMT
1 follow-up statement
647 
WWUS73 KABR 312344
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
644 PM CDT FRI MAY 31 2013


SDZ045-048-010045-
/O.CAN.KABR.WI.Y.0013.000000T0000Z-130601T0000Z/
JONES-LYMAN-
INCLUDING THE CITIES OF...MURDO...PRESHO
644 PM CDT FRI MAY 31 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA. GUSTY NORTHWEST
WINDS OF 15 TO 30 MPH ARE STILL EXPECTED THROUGH SATURDAY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at May 31, 12:53 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 31, 12:53 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1253 AM CDT FRI MAY 31 2013

.UPDATE...
06Z AVIATION UPDATED DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
UPPER LEVEL AND SURFACE LOWS WILL CONTINUE TO SPIN OVER THE
NORTHERN PLAINS TONIGHT THROUGH THE DAY FRIDAY...THEN BEGIN TO
SLOWLY PUSH EAST OF THE REGION. CURRENTLY A FEW SHOWERS AND
THUNDERSTORMS OCCURRING OVER PARTS OF THE NORTHWESTERN CWA. WITH
SOME AREAS SEEING PEEKS AT THE SUN THIS AFTERNOON...MAY SEE A FEW
OF THESE SHOWERS AND STORMS DEVELOP ACROSS THE CENTRAL AND EASTERN
CWA AS WELL DURING THE AFTERNOON AND EARLY EVENING HOURS. MUCH OF
THE CWA WILL BE DRY AFTER SUNSET...THEN THE AREA OF SHOWERS ON THE
BACK SIDE OF THE LOW WILL SWING OVER THE CWA ON FRIDAY...AND LOOKS
TO CONTINUE INTO THE DAY SATURDAY. MUCH OF THE RAINFALL SHOULD BE
LIGHT...SO GENERALLY EXPECTING AMOUNTS BETWEEN ONE QUARTER AND
THREE QUARTERS OF AN INCH BY THE TIME THE RAIN ENDS ON SATURDAY.
HIGH PRESSURE DROPS OVER THE REGION BEHIND THE EXITING SYSTEM
SATURDAY NIGHT.

TEMPERATURES WILL BE A BIT COOL DUE TO THE PROJECTED RAIN AND
ASSOCIATED CLOUD COVER. LOWER TO MID 60S WILL BE COMMON FOR HIGHS
ON FRIDAY...WITH UPPER 50S TO LOWER 60S ON SATURDAY.

.LONG TERM...SUNDAY THROUGH THURSDAY
THE UPPER LEVEL PATTERN WILL BEGIN WITH RIDGING OVER THE NORTHERN
PLAINS...AND A TROUGH MOVING INTO THE PACIFIC NORTHWEST. THIS
TROUGH WILL CLOSE OFF AND TRACK EAST...RESULTING IN SOUTHWEST
FLOW OVER THE NORTHERN PLAINS BY MONDAY...AND THE LOW CENTER
OVERHEAD BY WEDNESDAY. THE RESULT IS QUIET WEATHER EARLY
ON...FOLLOWED BY SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS
MONDAY THROUGH WEDNESDAY. THE BEST CHANCES AT THIS POINT APPEAR TO
BE ALONG THE COLD FRONT AS IT MOVES FROM WEST TO EAST ACROSS THE
REGION ON TUESDAY. MODELS ARE A LITTLE DIFFERENT IN THE TIMING OF
THIS FEATURE...AND WHILE 0-6 KM SHEAR VALUES ARE STRONG...ML CAPE
VALUES ARE LIMITED TO 500 J/KG OR LESS...SO SEVERE POTENTIAL
APPEARS TO BE LOW AT THIS POINT. BELOW NORMAL TEMPERATURES WILL
PERSIST THROUGH THE LONG TERM PERIOD.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A LOW PRESSURE SYSTEM WILL SPIN OVER THE NORTHERN PLAINS THROUGH
THE VALID TAF PERIOD. AS THE LOW DROPS OVER SD FRIDAY AFTERNOON
RAIN WILL BEGIN TO FILL IN OVER THE REGION. THE LOW WILL ALSO DRAG
SOME STRATUS INTO THE REGION FRIDAY MORNING. VFR CONDITIONS
TONIGHT WILL FALL TO MVFR DAYTIME FRIDAY AND MAY FALL FURTHER TO
IFR FRIDAY EVENING. VSBY WILL ALSO BECOME MVFR IN HEAVIER
SHOWERS/MODERATE RAIN. GUSTY SOUTHERLY WINDS WILL GRADUALLY SHIFT
FROM THE SOUTH...TO MORE OF A SOUTHWEST DIRECTION TONIGHT. ON
FRIDAY WINDS WILL SHIFT AGAIN TO THE NORTHWEST AND BECOME GUSTY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...PARKIN
LONG TERM...SERR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 30, 4:50 AM CDT, 23 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
450 AM CDT THU MAY 30 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
450 AM CDT THU MAY 30 2013 /350 AM MDT THU MAY 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON ACROSS
PORTIONS OF THE FORECAST AREA. OVERALL...THE SEVERE THREAT IS
LOW...WITH MORE ORGANIZED SEVERE STORMS SOUTHEAST OF THE REGION.
ALTHOUGH...A FEW STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS
TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS RETURN TO THE FORECAST FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:14 PM CDTAreal Flood WarningABRCorson, Dewey48 hr
May 31, 3:14 PM CDTRiver Flood WarningABRCorson10 hr

Nearby

Wind Advisories in South Dakota, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.